Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Using stump grinder, stump flew into shin. On demerol, pain medication. Ear ringing and finger numbness post incident. Causes?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 436 Questions
my husband was using a stump grindger friday it threw a stump into his XXXXXXX he went to er friday they gave demerol and pain pills said keep elevated now his ears are ringing and both middle and ring fingers are numb and tingling
Posted Mon, 16 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Radhika 3 hours later

Thanks for the query.

You have provided me with good information.

Ringing in the ears (tinnitus) can occur due to constant noise produced by the grinder.
If there is no pain in the ears, there is no need to take any medication. It will go down in few days. He will need a detailed ear examination to rule out injuries if symptoms persist.

Till then I suggest him to avoid loud noise such as music, movies, bars, restaurants, loud machineries, etc. Watch television and other home entertainment with a low volume. Also let him use ear muffs in future when he uses such machines.

Hand-arm vibration and tingling with numbness can also be caused by the use of vibrating hand-held tools, such as pneumatic XXXXXXX hammers, gas powered chain saws, and electrical tools such as grinders. If he is using a vibrating tool continuously he should take a 10 minute break after each hour of using the tool.Wear multiple layers of warm gloves and should wear anti-vibration gloves whenever possible. The tighter the tool is held, the more vibration is transmitted to the fingers and hand.

Vibration-Induced White Finger (VWF), is the result of impaired circulation (poor blood supply in the fingers, caused by the prolonged use of vibrating tools. VWF may appear after only several months or years of using Vibratory tools, it is not seen in those you use it rarely. Do not worry it will reduce in a day of two.

Continue with the medicines and keep the leg elevated. Also immersion of the fingers in warm water will help the numbness and tingling.

I hope I have answered your query. Please accept my answer if you have no further queries.

Wish you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor